Texas, 2008

Drought in Texas, January 1 to 31, 2008

January 1 to 31, 2008 · NWS CRP · 10 events in 10 counties and zones

Lack of significant rainfall beginning in October of 2007 led to moderate drought conditions developing in January of 2008 in La Salle, Webb, McMullen, Duval, Live Oak, Jim Wells, Bee, San Patricio, Nueces and Kleberg counties. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Lack of significant rainfall beginning in October of 2007 led to moderate drought conditions developing in January of 2008 in La Salle, Webb, McMullen, Duval, Live Oak, Jim Wells, Bee, San Patricio, Nueces and Kleberg counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html).

The primary impact of this drought in January was a wildfire threat across South Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 9:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 31, 9:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
916 PM CST MON DEC 31 2007

.UPDATE...THE STRONG COLD FRONT WAS SWIFTLY MOVING SOUTH ACROSS
THE REGION AND WILL EXIT THE CWA/MWA AT OR BEFORE MIDNIGHT. ONLY
ADJUSTMENTS WERE TO ADD WIND GUSTS 30-40 MPH(WEST TO EAST) AND A
TAD MORE CLOUDINESS FOR THE CWA THROUGH TUESDAY MORNING.
OTHERWISE...ALL WATCHES AND WARNINGS FOR THE LAND/WATER REMAIN VALID.

&&

.AVIATION....CLEAR SKIES AND UNLIMITED VISIBILITIES THROUGH THE
PERIOD. WITH THE FRONT NOW PUSHING THROUGH THE COASTAL BEND...WIND
WILL BECOME NORTH AND NORTHEAST AND PICK UP IN INTENSITY...REMAINING
GUSTY THROUGH THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    41  59  30  57  35  /   0   0   0   0   0
VICTORIA          36  56  25  53  29  /   0   0   0   0   0
LAREDO            41  59  32  56  33  /   0   0   0   0   0
ALICE             39  59  27  57  30  /   0   0   0   0   0
ROCKPORT          41  57  32  55  40  /   0   0   0   0   0
COTULLA           36  58  26  55  27  /   0   0   0   0   0
KINGSVILLE        41  59  28  58  31  /   0   0   0   0   0
NAVY CORPUS       42  57  34  57  42  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM 3 AM CST TUESDAY THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: BEE...DUVAL...GOLIAD...
     JIM WELLS...LA SALLE...LIVE OAK...MCMULLEN...VICTORIA...
     WEBB.

     RED FLAG WARNING FROM 3 AM TO 3 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
     PATRICIO.

GM...SMALL CRAFT ADVISORY FROM 12 PM TUESDAY TO 6 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS
     20 TO 60 NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     20 TO 60 NM.

     GALE WARNING UNTIL 12 PM CST TUESDAY FOR THE FOLLOWING ZONES:
     WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...WATERS PORT
     ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

&&

BB/85...UPDATE
JV/71...AVIATION
Hazardous weather outlook, Dec 31, 4:13 AM CST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
413 AM CST MON DEC 31 2007

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
413 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH TEXAS THIS EVENING.
STRONG OFFSHORE FLOW WILL DEVELOP BEHIND THE FRONT TONIGHT AND
PERSIST INTO TUESDAY MORNING. GALE FORCE CONDITIONS ARE LIKELY
OFFSHORE DURING THIS TIME FRAME ALONG WITH STRONG SMALL CRAFT
ADVISORY CONDITIONS OVER THE NEARSHORE GULF WATERS AND BAYS. A
GALE WARNING IS IN EFFECT FOR THE OFFSHORE WATERS AND A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE GULF WATERS AND BAYS
TONIGHT THROUGH MUCH OF TUESDAY. SMALL CRAFT ARE URGED TO REMAIN
IN PORT TONIGHT AND TUESDAY MORNING.

LOW RELATIVE HUMIDITY VALUES WILL ALSO OCCUR TODAY. FUELS AND
VEGETATION ACROSS SOUTH TEXAS REMAIN VERY DRY AND DORMANT. THE
FIRE DANGER WILL REMAIN ELEVATED ACROSS SOUTH TEXAS TODAY THROUGH
NEW YEARS DAY WITH THESE VERY DRY FUELS...LOW RELATIVE HUMIDITY
VALUES AND POTENTIAL FOR ACCIDENTAL FIRES FROM FIREWORKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FIRE DANGER WILL BE ELEVATED EVEN FURTHER ON TUESDAY...AS
GUSTY NORTH WINDS BEHIND THE FRONT COINCIDE WITH LOW RELATIVE
HUMIDITY VALUES. A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY.

A GALE WARNING IS IN EFFECT FOR THE OFFSHORE WATERS TUESDAY
MORNING...WITH SMALL CRAFT ADVISORY CONDITIONS OVER THE BAYS AND
NEARSHORE WATERS. WINDS WILL GRADUALLY DECREASE TUESDAY NIGHT AND
WEDNESDAY...RESULTING IN THE LOWERING OF SMALL CRAFT ADVISORY
CONDITIONS BY TUESDAY EVENING OVER THE BAYS...AND BY WEDNESDAY
EVENING OVER THE GULF WATERS. FREEZING TEMPERATURES ARE EXPECTED
WEDNESDAY MORNING FOR NEARLY ALL OF SOUTH TEXAS...EXCEPT NEAR THE
IMMEDIATE COAST...THEN AGAIN ON THURSDAY MORNING FOR MOST INLAND
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, La Salle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Webb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, McMullen

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Duval

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Live Oak

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Bee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, San Patricio

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Official NWS Observations
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Nueces

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Kleberg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Official NWS Observations
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78913, 78914, 78915, 78916, 78917, 78918, 78919, 78921, 78922, 78923.